Serotonin syndrome is a potentially serious drug interaction that occurs when too much serotonin builds up in your body. Serotonin is a chemical normally produced by the nerve cells and helps regulate digestion, blood flow, body temperature, and breathing. It also plays an important role in the proper functioning of nerve and brain cells. Prescribed medications used to treat depression, migraine headaches and manage pain, if taken together, can result in too much serotonin in the body. This excess of serotonin can cause mild to severe symptoms affecting the brain, muscles, and other parts of the body.
Serotonin syndrome is typically seen when a medication is started or if the dosage is increased. The condition is most likely to occur when two or more of the drugs are taken together. Serotonin syndrome can be fatal if not treated promptly.
Typically, the condition is caused by combining two or more medications, illicit drugs, or nutritional supplements that increase serotonin levels. For example, taking a migraine medication and an anti-depressant at the same time can cause this interaction. Drugs and supplements associated with serotonin syndrome include:
- selective serotonin reuptake inhibitors (SSRIs), such as Celexa (citalopram), Paxil (paroxetine), Zoloft (sertraline), Prozac (fluoxetine), and fluvoxamine
- serotonin and norepinephrine reuptake inhibitors (SNRIs), such as Effexor
- tricyclic anti-depressants, such as nortriptyline and amitriptyline
- monoamine oxidase inhibitors (MAOIs), such as Nardil and Marplan
- other anti-depressants, such as Wellbutrin, which is also used to control tobacco addiction
Migraine medications (triptans)
- ecstasy (MDMA)
- St. John’s wort
- cold and cough medications that contain dextromethorphan, such as Robitussin DM and Delsym
Additionally, certain antibiotics, antivirals used to treat HIV/AIDS, and some prescription medicines for nausea and pain may increase serotonin levels.
Symptoms can occur within minutes or hours after taking a new medication or increasing the dose of a medication. They may include:
- muscle spasms
- muscle rigidity
- rapid heart beat
- high blood pressure
- overactive reflexes (hyperreflexia)
- dilated pupils
In more severe cases, symptoms may include:
- unresponsiveness or coma
- irregular heartbeat
There is no specific laboratory test for serotonin syndrome. Your doctor may begin by reviewing your medical history and symptoms. Be sure to tell your doctor if you are taking any medications or have used illegal drugs, as this information can help your doctor in making a more accurate diagnosis.
Additionally, your doctor will usually perform several other tests to check certain organs or body functions that may be affected and to rule out other conditions. Infections, a drug overdose, hormonal problems and a condition known as neuroleptic malignant syndrome (adverse reaction to medications used to treat psychotic diseases) will need to be ruled out, as these present symptoms similar to serotonin syndrome.
Tests may include:
- complete blood count (CBC)
- blood culture
- thyroid function tests
- drug screens
- kidney function tests
- liver function tests
In very mild cases, a doctor may only advise that you immediately discontinue the medication causing the problem. According to research published in the Journal of Family Practice, symptoms will usually go away within 24 hours (Sternbach, 2003).
People with more severe symptoms of serotonin syndrome will require hospitalization for close observation and treatment that may include:
- withdrawal of the medication(s) that caused the condition
- intravenous fluids for dehydration and fever
- medications that help relieve muscle stiffness or agitation (muscle relaxants)
- medications that block serotonin, such as Periactin (cyproheptadine)
Severe muscle spasms can lead to a breakdown of muscle tissue. The breakdown of this tissue can lead to severe kidney damage. The hospital may need to use medications that temporarily paralyze your muscles to prevent further damage. A breathing tube and respirator will be used to help you breathe.
The outlook is very good with treatment. There are typically no further problems once serotonin levels return to normal. However, serotonin syndrome can be fatal if not treated.
Serotonin syndrome cannot always be prevented. Make sure your doctor knows which medications you are taking. People taking a combination of medications known to increase serotonin levels should be closely monitored, especially right after the medication is started or right after the dose is increased.
The FDA requires the use of warning labels on products to warn patients of the risk of serotonin syndrome.